Statin use may cause certain eye disorders, according to study

December 9, 2008

Eye disorders related to statin use were reported in the Jupiter Study led by F.W. Fraunfelder, MD, Casey Eye Institute, Oregon Health & Sciences University.

Portland, OR-Eye disorders related to statin use were reported in the Jupiter Study led by F.W. Fraunfelder, MD, Casey Eye Institute, Oregon Health & Sciences University. The medication used to lower patients’ cholesterol levels, thus helping prevent coronary heart disease, stroke, and other deaths related to high cholesterol levels, is related to certain eye disorders in about 0.1% of patients.

Statin-associated reports of diplopia, ptosis, and ophthalmoplegia in the databases of the National Registry of Drug-Induced Ocular Side Effects, the World Health Organization, and the FDA were analyzed. Average patient age was 64.5 years; case reports include 143 males, 91 females, and 22 persons with gender unspecified.

The average statin doses of patients with one or more eye disorders was within ranges recommended by drug manufacturers. The average time from beginning of therapy to developing an adverse drug reaction was 8.3 months.

Twenty-three cases of loss of eye range of motion, eight cases of ptosis, and 18 cases of ptosis in conjunction with double vision occurred. Disorders in all patients apparently resolved completely when statins were discontinued, but researchers could not determine which eye muscles were involved or time needed to fully recover after statin discontinuation, for individual cases.

"We advise physicians prescribing statins to be aware that these eye disorders may result and that medications should be discontinued if so. When a patient has one of these eye disorders, he should be rigorously evaluated to determine the cause, and statin use should be taken into account," Dr. Fraunfelder concluded.

Related Content:

News